Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 55, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 14, 2003, 12:59 PM CDT for Muscatine County, Scott County, Iowa; Rock Island County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 12:59 PM CDT (17:59 UTC)
- Expired
- May 14, 2003, 1:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Muscatine County, IA, Scott County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 22 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
909 WUUS53 KDVN 141759 SVRDVN IAC139-163-ILC161-141845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1258 PM CDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MUSCATINE COUNTY IN EAST CENTRAL IOWA SCOTT COUNTY IN EAST CENTRAL IOWA ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS * UNTIL 145 PM CDT * AT 1253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES NORTH OF SWEETLAND CENTER...OR 10 MILES NORTHEAST OF MUSCATINE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... NEW ERA BY 100 PM CDT. PLEASANT PRARIE BY 105 PM CDT. MIDWAY BEACH BY 110 PM CDT. MONTPELIER BY 115 PM CDT. SOUTHWEST DAVENPORT BY 130 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4158 9103 4146 9106 4139 9049 4159 9047 $$ NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:33 AM CDT, 8 hours 26 minutes earlier.
Area forecast discussion, May 14, 4:33 AM CDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 433 AM CDT WED MAY 14 2003 BAD MOISTURE DATA FROM 00Z DVN SOUNDING AFFECTING SUBSEQUENT MODEL RUNS. IN NEAR TERM RUC HAS BEST HANDLE ON SITUATION IN REGARDS TO PRECIP AND OVERALL FORCING. PRECIP CURRENTLY OVER CWFA SHOULD MOVE OFF AS FORCING FROM VORT MAX MOVES EAST DURING THE MORNING. COLD POOL ALOFT AND STRONGER VORT MAX THIS AFTERNOON TO ALLOW TSRA TO DEVELOP. STEEP LAPSE RATES AND FAVORABLE WBZ HEIGHT SUGGEST HAIL THREAT FROM TSRA THAT DEVELOP IN THE AFTERNOON/EVENING HOURS. SURFACE CONVERGENCE TONIGHT INTO THURSDAY SHOULD KEEP SHRA GOING. LOW LEVEL EASTERLY FLOW TO KEEP LOW SC ACROSS CWFA THROUGH FRIDAY BEFORE NEXT SYSTEM ARRIVES. BEST CHANCES FOR ANY PRECIP ON THIS SYSTEM WOULD BE IN THE SOUTH THIRD IF IT OCCURS. FORECAST SOUNDINGS SUGGEST THAT ENOUGH DRY AIR MAY BE PRESENT IN LOW LEVELS TO PRECLUDE PRECIP DEVELOPMENT. FOR NOW WILL GO WITH MORE CLOUDS. POTENTIAL FOR LARGE BUSTS THE NEXT FEW DAYS WITH EASTERLY FLOW. BELIEVE EASTERLY FLOW TO BE SUFFICIENT ENOUGH TO AFFECT THE NORTHEAST QUARTER OF CWFA TODAY AND MOST OF CWFA ON THURSDAY/FRIDAY. DVN... IA...NONE. IL...NONE. MO...NONE. SF
Hazardous weather outlook, May 14, 5:00 AM CDT, 7 hours 59 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WEAK UPPER LEVEL DISTURBANCE WILL MOVE EAST OF THE AREA THIS MORNING TAKING THE RAIN AND ISOLATED THUNDERSTORM THREAT WITH IT. THIS AFTERNOON INTO THIS EVENING A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA. COLD AIR ALOFT WILL ALLOW THUNDERSTORMS TO REDEVELOP BRINGING A THREAT OF HAIL. MOST OF THE HAIL SHOULD ONE HALF INCH OR LESS...HOWEVER SOME OF THE STRONGER STORMS MAY PRODUCE HAIL UP TO AN INCH. AFTER SUNSET THE THUNDERSTORMS WILL DISSIPATE WITH SCATTERED SHOWERS EXPECTED OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND. HOWEVER ANY REPORTS OF HAIL THIS AFTERNOON AND EVENING WILL BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn SF
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 12:20 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Scott | 25 min |
| May 14, 2:29 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Scott | 46 min |
| May 14, 4:08 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 37 min |
| May 14, 4:33 PM CDT | Severe Thunderstorm Warning | DVN | Washington | 42 min |
| May 14, 4:57 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 48 min |
| May 14, 5:23 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 37 min |
| May 14, 5:43 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 47 min |
| May 14, 5:47 PM CDT | Flash Flood Warning | DVN | Buchanan | 4 hr |
| May 14, 5:57 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 48 min |
| May 14, 6:02 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 43 min |
| May 14, 6:05 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 55 min |
| May 14, 6:40 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 50 min |
| May 14, 6:50 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 25 min |
| May 14, 1:34 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 41 min |
| May 14, 6:10 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 60 min |
| May 14, 6:37 PM CDT | Tornado Warning | DVN | Henderson, McDonough | 43 min |
| May 14, 6:43 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Warren | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.